Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 247, NWS Memphis, TN

July 23, 2017Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2017, 3:54 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 3:54 PM CDT (20:54 UTC)
Expired
Jul 23, 2017, 4:30 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mississippi County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS54 KMEG 232054
SVRMEG
ARC093-TNC097-232130-
/O.NEW.KMEG.SV.W.0247.170723T2054Z-170723T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
354 PM CDT SUN JUL 23 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Northwestern Lauderdale County in western Tennessee...

* Until 430 PM CDT

* At 354 PM CDT, a severe thunderstorm was located near Burdette, or
  near Blytheville, moving south at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Blytheville, Osceola, Luxora, Dell, Burdette, Ashport, Victoria,
  Barr, Dearman, Barfield, Lens Ford, O'Donnell Bend, Tomato,
  Hightower, Moran, Tuckertown, Rosa, Golddust, Luckett and Burton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3594 9002 3596 8977 3573 8964 3569 9009
TIME...MOT...LOC 2054Z 355DEG 7KT 3585 8989 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
906 
WWUS54 KMEG 232129
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
429 PM CDT SUN JUL 23 2017

ARC093-TNC097-232139-
/O.EXP.KMEG.SV.W.0247.000000T0000Z-170723T2130Z/
Mississippi AR-Lauderdale TN-
429 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI AND
NORTHWESTERN LAUDERDALE COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3594 9002 3596 8977 3573 8964 3569 9009
TIME...MOT...LOC 2129Z 355DEG 7KT 3578 8988 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:34 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 23, 3:34 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Sun Jul 23 2017

.DISCUSSION...Dangerous heat has returned across the Mid-South
this afternoon as low level moisture pooling (dewpoints in the
middle 70s to around 80 degrees) ahead of a weak surface front
combined with a very hot airmass in place with temperatures in the
middle to upper 90s has resulted in heat index values between 105
to 109 degrees across much of the area and an area of 110 to 116
degrees across portions of East/Northeast Arkansas, the Missouri
Bootheel, and Southwest Tennessee including areas comprising the
Memphis Metro Area.

Isolated to scattered showers and thunderstorms have developed
across the Lower Mississippi Valley as convective temperatures
have been reached in a very hot and humid airmass. Surface based
CAPE values are in excess of 4000 J/kg but overall shear remains
relatively weak resulting in pulse type thunderstorms occurring
across the forecast area. This convective activity will bring some
relief in the form of cooler temperatures and lower heat index
values where precipitation occurs. Will continue the heat
headlines through 8 PM CDT this evening unless convective trends
suggest otherwise. Moderately steep 700-500 mb layer mid level
lapse rates will support a potential for a few severe
thunderstorms with damaging winds as the primary severe weather
threat along with a secondary threat of localized heavy rainfall.

Additional showers and thunderstorms will be possible later
tonight into Monday as the surface boundary sinks into the region.
A few of the thunderstorms on Monday will have the potential to
become severe with damaging winds and localized heavy rainfall
possible with the stronger storms.

Long term models indicate shower and thunderstorm chances will
persist through at least late this week. There is some potential
for heat index values to approach 105 degrees (advisory criteria)
for mid to late week, especially along and west of the Mississippi
River as the upper level ridge attempts to build back in across
portions of the Lower Mississippi Valley. Later shifts will
continue to monitor the heat and convective trends in subsequent
forecasts. Temperatures this upcoming week are expected to remain
slightly cooler than this weekend with improvement anticipated
towards next weekend.

CJC

&&

.AVIATION...
/18z TAFs/

A moist and unstable air mass will support isolated to scattered
showers and thunderstorms across the Mid-South this afternoon.
Coverage will be somewhat spotty during the daytime hours, but may
increase this evening. There are indications that complex of
storms will develop over the Ohio Valley along a weak cold front
and move south after 00z. Confidence is low on the southern extent
of this convection but the general consensus is that it will be
dissipating by the time it reaches MEM/TUP. Brief reductions in
ceiling and visibility are possible with any thunderstorms during
this time and we could see some brief low ceilings toward morning,
primarily in the vicinity of MKL. Additional showers and
thunderstorms are expected Monday, especially in the afternoon.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Lee AR-
     Phillips-Randolph.

     Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett-St.
     Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Excessive Heat Warning until 8 PM CDT this evening for DeSoto.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Gibson-Hardeman-Hardin-Haywood-
     Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

     Excessive Heat Warning until 8 PM CDT this evening for Dyer-
     Fayette-Lauderdale-Shelby-Tipton.

&&
Hazardous weather outlook, Jul 23, 3:39 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 PM CDT Sun Jul 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Dangerous heat index values between 105 to 114 degrees are
expected through early this evening. An Excessive Heat Warning and
and Heat Advisory is in effect through early this evening.

There is a marginal risk for severe thunderstorms across much of
the Mid-South into tonight. Damaging winds will be the primary
severe weather threat with a secondary threat for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe thunderstorms across much of the
Mid South on Monday. Damaging winds will be the primary severe
weather threat with a secondary threat for heavy rainfall. Heat
indices at or above 105 degrees again by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 23, 3:27 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT SUN JUL 23 2017

ARZ028-TNZ048-232100-
Mississippi AR-Lauderdale TN-
327 PM CDT SUN JUL 23 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
North central Lauderdale County in western Tennessee...

At 326 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Blytheville. This storm was nearly stationary.

Very heavy rain and continuous cloud to ground lightning are also
possible with this thunderstorm.

People in northeastern Mississippi and north central Lauderdale
Counties should monitor this storm closely.

LAT...LON 3600 8974 3581 8962 3576 8997 3600 9003
TIME...MOT...LOC 2026Z 331DEG 3KT 3590 8988

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:34 PM CDTExcessive Heat WarningMEGDyer, Fayette, Lauderdale, Shelby, Tipton6 hr
Jul 23, 3:27 PM CDTSpecial Weather StatementMEGLauderdale33 min
Jul 23, 4:38 PM CDTSpecial Weather StatementMEGCrockett37 min
Jul 23, 4:54 PM CDTSpecial Weather StatementMEGShelby21 min
Jul 23, 5:03 PM CDTAreal Flood AdvisoryMEGShelby57 min
Jul 23, 5:10 PM CDTSpecial Weather StatementMEGMadison35 min
Jul 23, 5:18 PM CDTSpecial Weather StatementMEGShelby27 min
Jul 23, 5:28 PM CDTSpecial Weather StatementMEGHenderson32 min
Jul 23, 5:32 PM CDTSevere Thunderstorm WarningMEGHenderson, Madison43 min
Jul 23, 5:35 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton40 min
Jul 23, 5:39 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson51 min
Jul 23, 5:57 PM CDTAreal Flood AdvisoryMEGCarroll, Henderson2 hr
Jul 23, 6:10 PM CDTSpecial Weather StatementMEGChester35 min
Jul 23, 6:21 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison39 min
Jul 23, 6:40 PM CDTSpecial Weather StatementMEGMadison35 min
Jul 23, 4:35 PM CDTSpecial Weather StatementMEGMississippi25 min
Jul 23, 6:06 PM CDTSpecial Weather StatementMEGMississippi24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.